Couldn't find what you looking for?

TRY OUR SEARCH!

Gabapentin is an FDA-approved drug that is usually prescribed in the treatment of epilepsy (seizure disorders), restless legs syndrome, and postherpetic neuralgia (shingles). It is also sometimes used to treat diabetic neuropathy and to relieve hot flashes in women who are experiencing menopause or who have breast cancer. Gabapentin belongs to a class of drugs called anticonvulsants and works in the brain to reduce nerve excitement and pain perception.

Gabapentin tablets, capsules or oral solutions are often taken for long-term use. Just like other medications, it can have many side effects, which may vary from individual to individual. Common side effects include drowsiness, dizziness, headache, nausea, memory problems, blurred vision, unsteadiness, anxiety, heartburn, diarrhea and constipation. It can also cause an increase in appetite and weight gain. One study showed than in patients taking high doses of gabapentin for at least 12 months, most patients gained weight and only a few maintained or lost weight. The researchers observed that weight gain started after the second or third month of therapy and stabilized by the 6th to the 9th month of intake.

Weight Gain is a Common Side Effect of Prescription Drugs

Patients and doctors have found that a number of drugs being prescribed today can cause an increase in appetite and gain in weight. Among these are anticonvulsants, antidepressant medications, and those used to treat diabetes and high blood pressure. Steroids and oral contraceptives are also known to cause weight gain. Long term use of these drugs have been associated with a weight gain of up to ten pounds a month, which can cause anxiety in many patients. Some have gained over 30 pounds in weight over several months. However, the same drugs may cause weight loss or no changes in weight in other patients.

What Doctors Say

Unnecessary weight gain is not only undesirable, but it can also be an additional health problem to some people, especially if one puts on an excessive number of pounds within months of taking a drug.

However, doctors warn that one must not stop taking a drug abruptly or take a substitute without consulting his doctor beforehand.

This could lead to serious consequences, which may sometimes be even life-threatening.

One must remember that the positive benefits of drug therapy must be considered if weight gain is not significant or if it does not cause health problems. Some experts also believe that weight gain may not necessarily be a direct effect of the drug itself. Some patients who feel better from drug therapy may have an increase in appetite, which can cause them to forget about dieting. Lack of exercise, stress, and other factors can also contribute to weight gain. However, weight management experts agree that if patients observe that they have gained about five pounds in a month without overeating or in spite of exercising, they must report this to their doctor and ask them about the side effects of their drug intake. Some doctors may recommend shifting the patient to another drug or reducing the dosage of the same drug.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums